Arkansas, 2016

Damaging Winds in Arkansas, May 9, 2016

May 9, 2016 · NWS MEG · 2 events in 1 county or zone

A squall line of thunderstorms advanced east across Northeast Arkansas in the mid evening hours on 9 May. At times the line bowed out causing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A squall line of thunderstorms advanced east across Northeast Arkansas in the mid evening hours on 9 May. At times the line bowed out causing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 9, 5:59 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 9, 5:59 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CDT MON MAY 9 2016

.DISCUSSION...

UPDATED FOR AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 346 PM CDT MON MAY 9 2016/

TEMPERATURES ARE A BIT COOLER THAN EXPECTED TODAY ACROSS THE
MIDSOUTH. MOST OF THE AREA HAS ONLY MANAGED TO CLIMB INTO THE LOW
70S. AFTERNOON HIGHS SHOULD BE MOSTLY IN THE 73 TO 77 DEGREE
RANGE. MEMPHIS IS THE WARMEST LOCATION...A FEW ROGUE RAYS OF
SUNSHINE MUST HAVE POKED THROUGH THE OVERCAST SKY...CAUSING THEM
TO JUMP UP TO 77 DEGREES AT 3PM.

INSTABILITY HAS ALSO BEEN SUPPRESSED TODAY DUE TO ABUNDANT CLOUD
COVER. EVEN WITH DEW POINTS IN THE LOW TO MIDDLE 60S WE HAVE ONLY
BEEN ABLE TO EEK OUT 300-400 J/KG OF CAPE IN EAST ARKANSAS WHERE
IT IS CURRENTLY MOST UNSTABLE. AS A RESULT...SEVERE WEATHER IS
NOT EXPECTED THIS AFTERNOON...AND EVEN LIGHTNING IS IN QUESTION.
HOWEVER THINGS ARE STILL EXPECTED TO BECOME ACTIVE TONIGHT.

CONFIDENCE IS INCREASING ON THE FORECAST OF SEVERE STORMS
TONIGHT. WE WILL HAVE TO WAIT FOR DYNAMIC SUPPORT FOR SHOWERS AND
THUNDERSTORMS TO STRENGTHEN. A WELL DEFINED SHORTWAVE TROUGH CAN
BE SEEN IN WATER VAPOR IMAGERY MOVING ACROSS WEST OKLAHOMA. THIS
FEATURE IS EXPECTED TO RAPIDLY MOVE ACROSS THE PLAINS
TONIGHT...APPROACHING THE MISSISSIPPI RIVER BEFORE SUNRISE. IT IS
EXPECTED TO ATTAIN A STRONG NEGATIVE TILT BETWEEN SUNSET AND
MIDNIGHT. A 100KT UPPER LEVEL JET WILL BE SITUATED TO OUR
SOUTHWEST...PLACING MUCH OF THE MIDSOUTH IN THE LEFT EXIT
REGION...BUT THIS FEATURE MAY BE A BIT TOO FAT AWAY FOR ANY
SIGNIFICANT CONTRIBUTION TO THE SEVER THREAT. NEVERTHELESS IT IS
NOT A LIMITING FACTOR FOR SEVERE WEATHER. MORE
IMPORTANTLY...DIFLUENT FLOW IN THE UPPER LEVELS SHOULD HELP
MAINTAIN UPDRAFTS. EVEN LOWER IN THE ATMOSPHERE...A 45-50KT 850
LLJ IS EXPECTED TO DEVELOP EARLY TONIGHT AND SHIFT ACROSS THE AREA
THROUGH THE NIGHT. A SECONDARY LLJ OF SIMILAR STRENGTH IS EXPECTED
TO MOVE INTO EAST ARKANSAS BY 12Z...WEAKENING AFTER SUNRISE. AS
THE TROUGH ATTAINS A STRONG NEGATIVE TILT IT SHOULD BE EASY TO
TRANSFER SOME OF THAT ENERGY TO THE SURFACE. DAMAGING WIND WILL BE
THE GREATEST THREAT...ALONG WITH ISOLATED SHORT LIVED TORNADOES.

TOMORROW...THUNDERSTORMS MAY RE DEVELOP IN THE AFTERNOON...BUT IF
CLOUDS HANG AROUND LIKE TODAY DEVELOPMENT MAY BE LIMITED. TOMORROW
AFTERNOON STORMS WOULD BE ONCE AGAIN MAINLY DRIVEN BY HEATING
INDUCED INSTABILITY. DEW POINTS WILL BE A LITTLE HIGHER THAN
TODAY...IN THE MIDDLE TO UPPER 60S...SO EVEN TEMPERATURES IN THE
MIDDLE 70S MAY BE ENOUGH FOR CONVECTION.

WEDNESDAY...A WEAK BROAD RIDGE SHIFTS ACROSS THE AREA. A FEW
SHOWERS AND WEAK THUNDERSTORMS MAY LINGER IN NORTHERN PORTIONS OF
THE CWA...BUT WE SHOULD SEE A BREAK FROM ANY STRONG OR SEVERE
STORMS. HIGHS MAY CLIMB INTO THE MIDDLE 80S.

WEDNESDAY NIGHT INTO THURSDAY...THE RIDGE WILL SHIFT EAST AND
SOUTHWEST FLOW WILL RETURN TO THE MIDSOUTH. STRONG TO POSSIBLY
SEVERE AFTERNOON THUNDERSTORMS LOOK POSSIBLE. DEWPOINTS WILL
REMAIN ELEVATED WITH HIGHS IN THE LOW 80S.

FRIDAY INTO THE WEEKEND LOOKS DRY WITH COOLER TEMPERATURES
RETURNING. WE MAY SEE A CLIPPER TYPE SYSTEM TRACK TO OUR NORTHEAST
LATE IN THE WEEKEND...BUT CONFIDENCE ON THE EXACT TRACK OF THIS
FEATURE IS LOW. WILL ADVERTISE SLIGHT CHANCE TO LOW CHANCE
POPS...MAINLY IN NORTHWEST TENNESSEE.

30

&&

.AVIATION...

MAINLY VFR CONDS AREAWIDE ATTM. LATEST HI-RES MODELS HAVE BACKED
AWAY FROM A LINE MOVING ACROSS THE MS RIVER AT 05Z BUT ALSO NOT
DOING WELL RESOLVING CURRENT LINE DEVELOPING OVER NW AR. FOR NOW
WILL CONTINUE WITH THE PREVIOUS FORECAST WITH SOME SORT OF
LINE/CLUSTER MOVING THROUGH KJBR...KMEM AND EVENTUALLY KMKL LATER
THIS EVENING INTO THE OVERNIGHT HOURS. EXPECT OCNL MVFR/IFR CONDS
WITH ANY TSRAS. EXPECT MAINLY SHRAS AT KTUP. AFTER TSRAS/SHRAS
MOVE THROUGH EXPECT A PERIOD OF MVFR CIGS THROUGH MID MORNING
TUESDAY. SOME GUIDANCE INDICATING THE POSSIBILITY OF IFR CIGS BUT
IT SEEMS THAT THE LOW LEVELS WILL BE TOO WELL MIXED FOR THAT TO
OCCUR. SOUTH WINDS AT 10-15 KTS WITH HIGHER GUSTS WILL PREVAIL
THROUGH THE PERIOD...LIGHTER AT KTUP.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 9, 2:04 PM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
304 PM CDT MON MAY 9 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
304 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR AREAS ALONG AND WEST OF THE
MISSISSIPPI RIVER...WITH THE HIGHEST THREAT IN NORTHEAST ARKANSAS.   THE PRIMARY SEVERE
WEATHER THREATS WILL BE DAMAGING WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING ACROSS NORTHERN PORTIONS OF THE MID SOUTH. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

THERE WILL BE AN ADDITIONAL POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY ACROSS PORTIONS OF THE
MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF THE MID SOUTH
BEGINNING LATER THIS AFTERNOON AND CONTINUING AT TIMES THROUGH THE
REMAINDER OF THIS WEEK.

The radar

The Memphis radar (KNQA), 166 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
May 9, 7:20 PM CST to 7:25 PM CST
Where
Randolph County, Dalton to 1.86 mi E of Dalton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.420, -91.150

A few trees down across Dalton.

Thunderstorm Wind, Randolph

When
May 9, 7:45 PM CST to 7:50 PM CST
Where
Randolph County, 4.5 mi ENE of Maynard to 1.9 mi NE of Supply
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.445, -90.825

Large tree down across Grandview Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633556, 633557.